Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 14, 2020, 10:23 PM CDT for Lafourche Parish, Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 10:23 PM CDT (03:23 UTC)
- Expired
- May 15, 2020, 3:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lafourche Parish, LA, Saint Charles Parish, LA, Saint John the Baptist Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 11:45 PM CDT | FLASH FLOOD | Destrehan, LA | AT LEAST 120 HOMES FLOODED ACROSS THE CITY OF DESTREHAN |
| May 14, 11:45 PM CDT | FLASH FLOOD | Destrehan, LA | NUMEROUS STREETS FLOODED IN DESTREHAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
483
WGUS54 KLIX 150323
FFWLIX
LAC057-089-095-150630-
/O.NEW.KLIX.FF.W.0004.200515T0323Z-200515T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1023 PM CDT Thu May 14 2020
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
North Central Lafourche Parish in southeastern Louisiana...
St. Charles Parish in southeastern Louisiana...
South Central St. John The Baptist Parish in southeastern
Louisiana...
* Until 130 AM CDT.
* At 1023 PM CDT, Emergency manager reporting thunderstorms
producing heavy rain and flash flooding across the warned area.
Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency manager
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Hahnville, Laplace, Paradis, Boutte, Bayou Gauche, Luling, Des
Allemands, Destrehan, New Sarpy, Taft, Norco, St. Rose, Ama,
Killona, Montz, Edgard, Mathews and Raceland.
LAT...LON 2969 9023 2969 9063 2990 9061 2992 9054
3000 9054 3013 9045 3006 9031 3005 9028
2997 9028 2991 9027 2988 9024 2986 9024
2981 9017
FLASH FLOOD...RADAR INDICATED
$$
CAB2 follow-up statements
381
WGUS74 KLIX 150351
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
1051 PM CDT Thu May 14 2020
LAC057-089-095-150630-
/O.CON.KLIX.FF.W.0004.000000T0000Z-200515T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafourche LA-St. Charles LA-St. John The Baptist LA-
1051 PM CDT Thu May 14 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FRIDAY FOR
NORTH CENTRAL LAFOURCHE, ST. CHARLES AND SOUTH CENTRAL ST. JOHN THE
BAPTIST PARISHES...
At 1051 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 3 and 6 inches
of rain have fallen with isolated amounts near 7 inches. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Hahnville, Laplace, Paradis, Boutte, Bayou Gauche, Luling, Des
Allemands, Destrehan, New Sarpy, Taft, Norco, St. Rose, Ama,
Killona, Montz, Edgard, Mathews and Raceland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2969 9023 2969 9063 2990 9061 2992 9054
3000 9054 3013 9045 3006 9031 3005 9028
2997 9028 2991 9027 2988 9024 2986 9024
2981 9017
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS
$$
CAB276
WGUS54 KLIX 150605
FFWLIX
LAC057-089-095-150830-
/O.EXT.KLIX.FF.W.0004.000000T0000Z-200515T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
105 AM CDT Fri May 15 2020
The National Weather Service in New Orleans has extended the
* Flash Flood Warning for...
North Central Lafourche Parish in southeastern Louisiana...
St. Charles Parish in southeastern Louisiana...
South Central St. John The Baptist Parish in southeastern
Louisiana...
* Until 330 AM CDT.
* At 105 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 3 and 9.5
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Hahnville, Laplace, Paradis, Boutte, Bayou Gauche, Luling, Des
Allemands, Destrehan, New Sarpy, Taft, Norco, St. Rose, Ama,
Killona, Montz, Edgard, Mathews and Raceland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2969 9023 2969 9063 2990 9061 2992 9054
3000 9054 3013 9045 3006 9031 3005 9028
2997 9028 2991 9027 2988 9024 2986 9024
2981 9017
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...0.5-2 INCHES IN 2 HOURS
$$
CABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, May 14, 3:44 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020
.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.
Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.
The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.
As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.
MEFFER
&&
.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.
MEFFER
&&
.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 82 67 85 / 40 80 60 20
BTR 69 84 68 86 / 40 90 60 20
ASD 68 84 66 86 / 30 80 30 10
MSY 71 84 70 85 / 40 90 40 10
GPT 69 81 68 82 / 10 60 20 10
PQL 66 83 64 86 / 10 30 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
570-572-575-577.
MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
572-575-577.
&&In the hours before
Special weather statement, May 14, 4:36 PM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020
LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...
At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Franklinton and Enon.
LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002Local storm report, May 14, 7:05 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 S HAMMOND 30.44N 90.46W
05/14/2020 TANGIPAHOA LA TRAINED SPOTTER
TREE REPORTED BLOWN DOWN ONTO THE FRONTAGE ROAD AT THE
INTERSECTION OF INTERSTATE 55 AND LOUISIANA HIGHWAY 22.
&&
BWAGNERSpecial weather statement, May 14, 10:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1001 PM CDT Thu May 14 2020
LAZ060-150330-
St. Charles-
1001 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. CHARLES
PARISH...
At 1001 PM CDT, a strong thunderstorm was located over Destrehan,
moving north at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hahnville, Norco, Ama, Destrehan, Luling, New Sarpy, St. Rose, Boutte
and Taft.
LAT...LON 2990 9045 3008 9041 3006 9037 3006 9030
3005 9028 2989 9029
TIME...MOT...LOC 0301Z 186DEG 8KT 2994 9038The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:01 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 29 min |
| May 14, 7:08 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa | 6 hr |
| May 14, 8:13 PM CDT | Special Marine Warning | LIX | 32 min | |
| May 14, 8:16 PM CDT | Special Marine Warning | LIX | 29 min | |
| May 14, 8:27 PM CDT | Flash Flood Warning | LIX | Ascension, Assumption, Saint James, Saint John the Baptist | 3 hr |
| May 14, 8:28 PM CDT | River Flood Warning | LIX | Saint Tammany | 49 hr |
| May 14, 9:05 PM CDT | Special Marine Warning | LIX | 25 min | |
| May 14, 9:32 PM CDT | River Flood Warning | LIX | Saint Tammany | 68 hr |
| May 14, 9:46 PM CDT | Special Marine Warning | LIX | 29 min | |
| May 14, 10:01 PM CDT | Special Weather Statement | LIX | Saint Charles | 29 min |
| May 14, 11:03 PM CDT | Special Weather Statement | LIX | Saint Charles | 42 min |
| May 14, 11:07 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 3 hr |
| May 14, 11:28 PM CDT | Special Weather Statement | LIX | Saint Tammany | 47 min |
| May 14, 11:53 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans | 3 hr |
| May 14, 11:58 PM CDT | River Flood Warning | LIX | Saint Tammany | 33 hr |
| May 15, 12:11 AM CDT | Special Weather Statement | LIX | Orleans | 49 min |
| May 15, 1:16 AM CDT | Areal Flood Warning | LIX | Saint John the Baptist, Saint Tammany, Tangipahoa | 104 min |
| May 15, 2:27 AM CDT | Flash Flood Warning | LIX | Jefferson, Lafourche, Terrebonne | 3 hr |
| May 15, 4:07 AM CDT | Special Marine Warning | LIX | 113 min | |
| May 15, 9:46 AM CDT | River Flood Warning | LIX | Saint Tammany | 34 hr |
| May 15, 3:04 PM CDT | Areal Flood Advisory | LIX | Tangipahoa | 116 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.